Hail, Union
- When
- April 11, 9:40 PM MST
- Where
- Union County, 0.56 mi E of Clayton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.450, -103.170
A dryline sharpened over eastern New Mexico, helping fuel some strong thunderstorms. 88 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A dryline sharpened over eastern New Mexico, helping fuel some strong thunderstorms. A storm that moved through Clayton produced 0.88 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 11, 7:48 PM MST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 848 PM MDT WED APR 11 2012 .UPDATE... REMOVED TORNADO WATCH 155 FROM UNION COUNTY. CHJ && .PREV DISCUSSION...805 PM MDT WED APR 11 2012... UPDATED ZONES TO REMOVE SEVERE THUNDERSTORM WATCH 156 WHICH HAS BEEN CANCELLED. TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM MDT FOR UNION COUNTY. CHJ .PREV DISCUSSION...658 PM MDT WED APR 11 2012... ALLOWING WIND ADVISORY OVER THE WEST TO EXPIRE AT 7PM. UPDATING ZONES TO REMOVE HEADLINE. SEVERE THUNDERSTORM AND TORNADO WATCH REMAIN IN EFFECT ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER IS DIMINISHING. CHJ .PREV DISCUSSION...349 PM MDT WED APR 11 2012... ACTIVE WEATHER CONTINUES TO RAMP-UP ACROSS THE STATE WITH THE WELL-ADVERTISED SEVERE THUNDERSTORM POTENTIAL BEGINNING TO MATERIALIZE. AS OF 3 PM...WE HAVE CONVECTIVE WATCHES IN PLACE FOR MOST OF EASTERN NEW MEXICO...INCLUDING A TORNADO WATCH FOR UNION COUNTY. SURFACE-BASED INSTABILITY IS ON THE INCREASE...WITH SBCAPE VALUES RANGING FROM 1500-2000 J/KG AND LI(S) APPROACHING -5 TO -6C. THE LATEST DATA FROM THE KTCC WIND PROFILER IS INDICATING A VEERING WIND PROFILE WITH HEIGHT THAT APPEARS TO BE IMPROVING EACH HOUR. THIS EVENT MAY EXTEND WELL INTO THE OVERNIGHT HOURS AS THE DRYLINE IS SLOWER TO SHARPEN AND ADVANCE EASTWARD THAN ORIGINALLY ANTICIPATED. ALTHOUGH LARGE HAIL IS CERTAINLY A THREAT...DAMAGING WIND GUSTS MAY BE THE PRIMARY THREAT GIVEN THE LATEST SURFACE DEWPOINT DEPRESSIONS OF 30-40 DEGREES. THE HIGHEST POPS/QPF OVER THE NEXT 12 HOURS IS OVER THE NORTHEAST PLAINS...ALTHOUGH THE ENTIRE EASTERN PLAINS WILL BE AFFECTED. THE DRYLINE WILL ADVANCE EAST OVERNIGHT AND OUT OF NEW MEXICO EARLY THURSDAY. BREEZY TO WINDY CONDITIONS ARE FORECAST THURSDAY AFTERNOON...ESPECIALLY ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN. A WIND ADVISORY MAY BECOME NECESSARY THURSDAY FOR THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN...ADJACENT HIGHLANDS AND NORTHEAST PLAINS. LOOK FOR A REPEAT FRIDAY...WITH DRY AND BREEZY/WINDY CONDITIONS FORECAST. A WIND ADVISORY MAY BECOME NECESSARY FOR FRIDAY AS WELL...BUT FOR A LARGER AREA AND FURTHER WEST. THE NEXT UPPER LEVEL LOW TO AFFECT NEW MEXICO...SEEN SOUTH OF ALASKA IN THE LATEST WATER VAPOR SATELLITE IMAGERY...WILL APPROACH FROM THE WEST LATE FRIDAY NIGHT INTO SATURDAY...BRINGING A A BIG WEATHER CHANGE WITH IT. AHEAD OF THE SYSTEM ON SATURDAY...STRONG AND POSSIBLY DAMAGING WINDS WILL SPREAD ACROSS EASTERN AREAS...ESPECIALLY ALONG THE EASTERN SLOPES OF THE CENTRAL AND SOUTH CENTRAL MOUNTAINS INCLUDING THE ADJACENT HIGHLANDS AND PERHAPS INTO THE EASTERN PLAINS. MID AND UPPER LEVEL MOISTURE ASSOCIATED WITH THE APPROACHING LOW WILL SPREAD EAST ACROSS THE AREA LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT...RESULTING IN SHOWERS AND HIGHER TERRAIN SNOW. THIS SYSTEM WILL FAVOR HIGHER ELEVATIONS FOR WETTING PRECIPITATION...ESPECIALLY THE NORTHERN MOUNTAINS...BUT LITTLE TO NO WETTING PRECIPITATION IS EXPECTED ACROSS LOWER ELEVATIONS OF NEW MEXICO INCLUDING THE ABQ METRO. FORECAST CONFIDENCE IS HIGH ON A MAJOR COOL-DOWN OVER THE WEEKEND...WITH HIGHS TEMPERATURES WELL BELOW NORMAL. THIS COOL- DOWN WILL CONTINUE INTO MONDAY WITH TEMPERATURE FORECAST TO MODERATE TUESDAY AND REBOUND SIGNIFICANTLY BY WEDNESDAY AS THE LOW PULLS AWAY TO THE EAST AND PRESSURE HEIGHTS INCREASE OVER THE STATE. 11 .AVIATION... THUNDERSTORMS WILL REMAIN ALONG AND TO THE EAST OF THE CENTRAL MOUNTAINS THROUGH THE REMAINDER OF TODAY. THE MAIN FOCUS AREA FOR THE STRONGER STORMS WHICH WOULD PRODUCE LARGE HAIL AND VERY STRONG WINDS WOULD BE FOUND ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. SHORT DURATION MVFR CONDITIONS COULD BE ASSOCIATED WITH THE TS AND HEAVY RAIN. WIND GUSTS GREATER THAN 35 KT WILL BE MOST POSSIBLE RIO GRANDE VALLEY WESTWARD. CURRENTLY WATCHING ABQ INTENTLY AS GUSTS ARE NEAR 30 KT AT THIS TIME. MAY NEED AN AWW FOR THE SUNPORT IN THE NEXT HOUR OR SO. DRY SLOT WILL BEGIN TO SCOUR OUT THE LOW LEVEL MOISTURE TONIGHT INTO THURSDAY. THIS WILL SIGNIFICANTLY LIMIT THE TS POTENTIAL FOR THURSDAY. WINDS WILL BE THE MAIN ISSUE ON THURSDAY AS THE STRONGER GRADIENT ALOFT EDGES OVER MORE OF THE FORECAST AREA. STRONGEST GUSTS SHOULD BE FOUND ACROSS THE EASTERN HALF. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 .FIRE WEATHER... THE BIGGEST CHANGES WERE MADE TO THE FIRE WEATHER HIGHLIGHTS ON THURSDAY. BASED ON THE PAST COUPLE OF DAYS OF MODEL TRENDS DECIDED TO CUT WESTERN AND CENTRAL FIRE WX ZONES FROM THE WATCH ON THURSDAY. HUMIDITIES AND/OR WINDS LOOK TO BE MARGINAL THERE. CONFIDENCE REMAINS PRETTY HIGH ACROSS THE EASTERN PLAINS SO UPGRADED THE WATCH FOR A WARNING ACROSS THOSE AREAS ON THURSDAY. LEFT THE WATCH FOR FRIDAY ALONE BUT STILL LOOKS PRETTY SOLID. PROBABLY WILL NEED A WATCH AT SOME POINT FOR THE FAR EASTERN PLAINS...ZONE 104 AND 108 ON SATURDAY ALTHOUGH TEMPERATURE ANOMALIES NOT NEARLY AS IMPRESSIVE AS THE NEXT COUPLE OF DAYS. AS FAR AS THE NEAR TERM...CRITICAL FIRE WEATHER CONDITIONS WILL REMAIN ACROSS THE WESTERN HIGHLANDS AND EVENTUALLY IMPACT THE RIO GRANDE VALLEY THROUGH THE REST OF TODAY. HIGHER DEWPOINTS SLOW TO MIX OUT ACROSS CENTRAL AREAS BUT THE DRY SLOT IS STARTING TO MAKE A FAIRLY GOOD EASTWARD PUSH SO EXPECT HUMIDITIES TO CRASH WITHIN THE NEXT 1 TO 2 HOURS. CURRENT RH READINGS ACROSS THE FAR WEST AROUND 10 PERCENT WHILE THEY ARE AROUND 20 PERCENT IN THE MIDDLE RIO GRANDE VALLEY. WETTING THUNDERSTORMS WILL BE FOUND EAST OF THE CENTRAL MOUNTAINS AND HIGHER RAINFALL AMOUNTS ARE EXPECTED ACROSS THE NORTHEAST PLAINS WHERE A RESIDUAL BACK DOOR FRONTAL BOUNDARY REMAINS. WINDS WILL GRADUALLY SHIFT TO A MORE WESTERLY TILT TONIGHT AS A WEAKER COLD FRONT PASSES OVER THE AREA. HUMIDITY RECOVERIES WILL GENERALLY BE MODERATE TO GOOD ACROSS THE WESTERN THREE QUARTERS OF THE AREA AND GOOD TO EXCELLENT ACROSS THE FAR EASTERN PLAINS WHERE RESIDUAL MOISTURE SHOULD REMAIN. THE STRONGER GRADIENT ALOFT IS EXPECTED TO OVERSPREAD EASTERN AREAS ON THURSDAY. TEMPERATURES WILL BE COOLER ACROSS THE WEST BUT REMAIN FAIRLY WARM ACROSS THE EAST. TEMPERATURES SHOULD RANGE BETWEEN 5 TO 10 DEGREES ABOVE NORMAL ACROSS THE EASTERN PLAINS. HUMIDITIES WILL IMPROVE SOME AS A RESULT OF THE COOLING ACROSS THE WEST BUT TREND MUCH LOWER ACROSS THE EAST. SIMILAR CONDITIONS ARE EXPECTED ON FRIDAY AS A SECONDARY PIECE OF PACIFIC ENERGY MAKES A PUSH TOWARDS NEW MEXICO. THE WINDS ALOFT WILL REMAIN ON THE STRONGER SIDE ALTHOUGH HIGH TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL WEST AND 5 TO 10 DEGREES ABOVE NORMAL EAST. NEAR NORMAL ACROSS THE RIO GRANDE VALLEY. SINGLE DIGIT TO LOWER TEEN HUMIDITIES WILL BE POSSIBLE ACROSS PORTIONS OF THE RIO GRANDE VALLEY AND EASTERN PLAINS ON FRIDAY. DUE TO THE IMPENDING DRY SLOT PASSAGE TONIGHT INTO WEDNESDAY...PRECIPITATION CHANCES WILL BE SEVERE LIMITED THROUGH FRIDAY. MODELS STILL SHOWING THE MAIN PORTION OF THE PACIFIC SYSTEM TO PUNCH INTO THE AREA DURING THE WEEKEND. STRONG WINDS WILL REMAIN ACROSS THE EASTERN PLAINS ON SATURDAY AND CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE THERE. WESTERN AREAS COULD SEE SOME WETTING MOISTURE DURING THIS PERIOD. IT STILL LOOKS AS THOUGH THE MODELS ARE TRENDING A BIT MORE PROGRESSIVE WITH THE PACIFIC SYSTEM AND START TO DRY THINGS OUT THE EARLIER HALF OF NEXT WEEK. AS A RESULT...TEMPERATURES SHOULD WARM. NOT LOOKING AT A LOT OF PRECIPITATION POTENTIAL AT THIS TIME FOR NEXT WEEK ALTHOUGH SUSPECT WE WILL EXPERIENCE SOME SORT OF TROUGH PASSAGE. VENTILATION DOESNT LOOK TO BE ALL THAT BAD THROUGH THE NEXT 7 DAYS. ESPECIALLY DURING THE NEAR TERM. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 8 PM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ103-104-107-108. FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-106>108. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED APR 11 2012 NMZ501>540-121200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT WED APR 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM RATON...TO SANTA ROSA...TO JUST EAST OF ROSWELL. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. SEVERE WEATHER IS MOST LIKELY BETWEEN 2 PM AND 10 PM. ADDITIONALLY...A RED FLAG WARNING IS IN EFFECT FOR MUCH OF WESTERN NEW MEXICO AS WELL AS THE RIO GRANDE VALLEY THIS AFTERNOON. LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WEST OF THE CONTINENTAL DIVIDE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON THURSDAY...FRIDAY AND SATURDAY ACROSS MUCH OF EASTERN NEW MEXICO DUE TO LOW HUMIDITIES AND STRONG WINDS. HOWEVER...THE FIRE WEATHER THREAT MAY BE MITIGATED SOMEWHAT BASED ON RAINFALL THAT OCCURS TODAY. REGARDLESS...WIND GUSTS UP TO 50 MPH ARE POSSIBLE FRIDAY THROUGH SATURDAY ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR EASTERN NEW MEXICO DUE TO THE POTENTIAL FOR SEVERE WEATHER. 34
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 PM MDT WED APR 11 2012
NMZ536-112345-
ROOSEVELT COUNTY-
520 PM MDT WED APR 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
THROUGH 545 PM MDT...
AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MILNESAND...OR ABOUT 39 MILES SOUTH OF
PORTALES...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. WHILE THE CORE OF
THIS STORM WILL PRIMARILY RESIDE FARTHER SOUTH IN LEA COUNTY...THE
COMMUNITY OF MILNESAND AND OTHER NEARBY RURAL LOCALES MAY OBSERVE
STRONG WINDS...HAIL...AND FREQUENT LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR EASTERN NEW MEXICO.
&&
LAT...LON 3358 10340 3366 10346 3379 10306 3362 10304
3359 10305
TIME...MOT...LOC 2319Z 259DEG 15KT 3362 10332
SHOEMAKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 PM MDT WED APR 11 2012
NMZ530-534-120015-
QUAY COUNTY-UNION COUNTY-
544 PM MDT WED APR 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND
NORTHEASTERN QUAY COUNTIES THROUGH 615 PM MDT...
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF AMISTAD...MOVING NORTHEAST AT
35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...AMISTAD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEAST NEW MEXICO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR EASTERN NEW MEXICO.
&&
LAT...LON 3561 10313 3581 10330 3611 10304 3610 10303
3573 10303
TIME...MOT...LOC 2344Z 218DEG 28KT 3583 10314
CAThe Amarillo radar (KAMA), 189 km away, was scanning. The volume nearest the first event began at 04:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364987.